Wisconsin, 2021

Damaging Winds in Wisconsin, August 10, 2021

August 10, 2021 · NWS MKX · 14 events in 14 counties and zones

A complex of storms moved out of Iowa and into southern and central Wisconsin on August 10th. This complex morphed into a line of strong to severe thunderstorms, which marched eastward and gained strength as it approached Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$224,000
Crop damage
$48,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A complex of storms moved out of Iowa and into southern and central Wisconsin on August 10th. This complex morphed into a line of strong to severe thunderstorms, which marched eastward and gained strength as it approached Lake Michigan. Widespread tree damage and power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 1:23 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
223 PM CDT Tue Aug 10 2021

.SHORT TERM...
(Issued 230 PM CDT Tue Aug 10 2021)

Tonight through Wednesday night:

The next few hours will likely feature storms developing to the
west that will likely track east/southeast. The environment will
be very favorable for severe weather today with MLCAPE upwards of
4000 J/kg with decent deep layer shear around 30 to 35 kts. It is
worth noting that much of this shear likely comes from the lowest
3km, so the initial low level environment is strong enough to
support some cellular convection to start. There will be some
forcing in the lowest levels with a remnant surface front and
perhaps additional mesoscale boundaries. There is also some
support in the upper levels with a weak shortwave pushing through
the region. This should be enough to break the cap necessary to
access the vast instability available.

With the expectation of storms to develop by over the next couple
hours to the western parts of the CWA expect potential for all
forms of severe weather including a few tornadoes, large hail and
strong damaging winds. It is very likely that storms will become
severe fairly quickly after development give the large amounts of
instability. As storms mature we expect them to form into a line
of strong storms. With limited shear we expect the risk for
tornadoes and hail to decrease rather quickly as they become
linear and push east while the damaging wind threat continues. In
addition, due to the lack of shear these storms will likely
quickly become outflow dominant though maintaining strength. Thus
we could see the damaging wind threat extend well out out ahead of
storms in the outflow region. These storms will be capable of
winds in excess of 80 mph though we expect severe winds to mostly
come in below that.

As this progresses and pushes out there is some potential for
additional development to the southwest that could sneak into our
CWA. We will watch how things develop as there is some indication
of an overnight MCS clipping the southern CWA influenced likely
from the increasing LLJ across Iowa. In this case there should be
some CAPE to work with and could pose a severe wind risk overnight
though this still remains very uncertain.

Into Wednesday the day may start off fairly cloudy possibly from
remnant convection overnight which could impact how high our CAPE
values can get during the day but generally we do expect to clear
out for at least a few hours. Wednesday the environment looks
very favorable again with well over 2000 J/kg of MUCAPE but with
much more favorable deep layer shear of 40-50 kts. This will allow
for severe storms risks of all types including large hail,
damaging winds and also tornadoes. In additional this will also
feature fairly good forcing as well with some upper level
shortwave energy in addition to the surface frontal boundary.
There could also be some influence from the remnant LLJ pushing
out. There remains some uncertainty but generally CAMs suggest
some storm development but how widespread it will be is in
question.

In addition today's heat indices are in the 100s and thus we have
a Heat Advisory out for much of the CWA through 0z. With heat
indices again climbing to the 100s Wednesday across southern parts
of the area we will have another heat advisory out from 17z
Wednesday to 0z Thursday. There is a bit more uncertainty with
cloud cover but given temperatures that are not expected to fall
much we have decided another Heat Advisory is warranted.

Kuroski

&&

.LONG TERM...
(Issued 230 PM CDT Tue Aug 10 2021)

Thursday through Tuesday:

The stronger cold front should move southeast through the region
Thursday into Thursday night. There is good upward vertical motion
with this feature, and some lingering MLCAPE and decent deep
layer bulk shear may be available, depending on how far south the
front moves during peak heating. There is some disagreement among
the models with how far south the front gets, with most pointing
to keeping the better convective chances over northern Illinois.
Kept some chances for thunderstorms in the forecast for this
period, with the best chances Thursday evening. Another warm and
humid day is expected, though heat index values should remain
below advisory criteria.

Strong high pressure should then move into the region Friday and
linger through the weekend and pushing out by Tuesday. This
should bring less humid conditions and more seasonable
temperatures. Perhaps more active weather could return towards the
middle of next week.

Kuroski

&&

.AVIATION...
(Issued 230 PM CDT Tue Aug 10 2021)

Diurnal cumulus has begun and has actually become broken at
around 2.5-3 km. These MVFR CIGS will continue until the evening
or as storms blow through the region today. over the next few
hours we expect storms to form to the west and quickly become
strong as they push east/southeast across southern Wisconsin. The
main risk will be damaging winds across all of southern Wisconsin
with secondary risks for hail and tornadoes primarily further
west. This will likely bring MVFR CIGS and likely some periodical
low VSBYS with heavy rain. Otherwise expect continuing storm
potential overnight especially across far southern Wisconsin with
possibly some MVFR CIGS and fog causing some reduced VSBYS in some
areas.

Kuroski

&&

.MARINE...
(Issued 230 PM CDT Tue Aug 10 2021)

A cold front will continue east toward Lake Michigan today,
before stalling tonight. Another cold front is then forecast to
move eastward through the region Wednesday into Wednesday night. A
stronger cold front will then move southeast through the region
Thursday into Thursday night. South to southwest winds are
generally expected into Thursday evening, with gusty southwest
winds Wednesday into Wednesday night.

There will be a good chance for thunderstorms later this
afternoon and tonight, especially over the southern half of the
lake. Some storms may be severe with strong winds in excess of 35
knots. Chances for thunderstorms will continue through Wednesday
night, with smaller chances Thursday into Thursday night.

High pressure is then forecast to move slowly across the region
Friday into the weekend. This will bring lighter winds to Lake
Michigan.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-
     WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072
     until 7 PM Tuesday.

     Heat Advisory...WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-
     WIZ069-WIZ070-WIZ071-WIZ072...noon Wednesday to 7 PM
     Wednesday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 10, 1:38 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
238 PM CDT Tue Aug 10 2021

WIZ046-047-051-052-056>060-062>072-111945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
238 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Heat Advisory is in effect from Noon through 7 PM CDT today for
a good portion of the area, for heat index values of 100 to 105
degrees, isolated spots to 110 degrees.

Strong storms may develop over the next couple of hours into this
evening. Storms that develop will rapidly become severe as they
shift east to southeast across the area during this period.
Significant wind gusts in excess of 80 MPH are possible across
southern Wisconsin, along with large hail to golfball size or
larger, and a tornado or two, mainly further west. Stay weather
aware during this period.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Heat index values will likely reach 100 degrees or more across
portions of the area Wednesday afternoon thus another Heat
Advisory has been issued from noon to 7pm Wednesday.

Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a tornado or two possible.
Keep up with the forecast for this period.

Heat index values may reach the middle 90s over portions of the
area on Thursday.

Thunderstorms are possible to the far southeast Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

LMZ643>646-111945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
238 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A potentially significant severe weather event may develop this
evening. Storms that develop will rapidly become severe as they
shift east to southeast across the area during this period.
Significant wind gusts in excess of 60 knots are possible, along
with large hail to golfball size or larger, and a waterspout or
two. Stay weather aware during this period.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a waterspout or two possible.
Keep up with the forecast for this period.

Thunderstorms are possible Thursday into Thursday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
238 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A potentially significant severe weather event may develop this
evening, especially over the southern half of Lake Michigan.
Storms that develop will rapidly become severe as they shift east
to southeast across the area during this period. Significant wind
gusts in excess of 60 knots are possible, along with large hail to
golfball size or larger, and a waterspout or two. Stay weather
aware during this period.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a waterspout or two possible.
Keep up with the forecast for this period.

Thunderstorms are possible Thursday into Thursday night, mainly
over the southern half of the lake.

www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 10, 3:37 PM CST to 3:47 PM CST
Where
Iowa County, 0.69 mi S of Rewey to 1 mi SSE of Mineral Pt
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
State Official
Coordinates
42.840, -90.400

Iowa County dispatch reported downed trees near Rewey and Mineral Point.

Thunderstorm Wind, Lafayette

When
August 10, 3:39 PM CST to 3:50 PM CST
Where
Lafayette County, 0.69 mi N of Belmont to 4.29 mi NE of Calamine
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$3,000
Reported by
State Official
Coordinates
42.740, -90.330

Dispatch reported damage to home caused by a falling tree and a downed tree on Olson Lane, SSE of Mineral Point.

Thunderstorm Wind, Sauk

When
August 10, 4:05 PM CST to 4:13 PM CST
Where
Sauk County, Spring Green
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
43.180, -90.070

Small tree branches down in Spring Green.

Thunderstorm Wind, Dane

When
August 10, 4:25 PM CST to 5:10 PM CST
Where
Dane County, 0.69 mi N of Black Earth to Cottage Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.140, -89.750

Multiple reports of trees and power lines downed across Dane County. Cities impacted were Black Earth, Cross Plains, Middleton, Madison, Oregon, and Cottage Grove.

Thunderstorm Wind, Columbia

When
August 10, 4:48 PM CST to 4:55 PM CST
Where
Columbia County, 0.85 mi SW of Portage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.540, -89.460

Wind speeds were estimated by trained spotter. Branches were downed and a house was struck by lightning in the area.

Thunderstorm Wind, Dodge

When
August 10, 5:20 PM CST to 5:40 PM CST
Where
Dodge County, 2.94 mi NNE of Portland to 1 mi ENE of Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.240, -88.950

Power lines downed in the town of Portland and Beaver Dam. Tree damage on the northeast side of Watertown.

Thunderstorm Wind, Waukesha

When
August 10, 5:50 PM CST to 6:15 PM CST
Where
Waukesha County, 1 mi S of Oconomowoc to Brookfield
Measured
67 kt (77 mph) measured gust
Property damage
$150,000
Crop damage
$15,000
Reported by
Public
Coordinates
43.105, -88.480

Numerous reports of a number of large trees snapped and uprooted trees across Waukesha County. Winds were estimated to be upward of 60 mph, with locally higher gusts across the southern portion of the county. Wind measurements near Eagle, WI of 68 to 77 mph were observed. A large tree fell on a house causing significant damage near Eagle, WI. A business marquee sign was knocked over in Waukesha. Hail of three-quarters of an inch was also observed.

Thunderstorm Wind, Walworth

When
August 10, 6:00 PM CST to 6:10 PM CST
Where
Walworth County, 0.86 mi NE of Pell Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.540, -88.360

Winds were estimated, with reports of power outages in the Broomfield area.

Thunderstorm Wind, Washington

When
August 10, 6:10 PM CST to 6:20 PM CST
Where
Washington County, 0.69 mi S of West Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
Public
Coordinates
43.410, -88.180

Ornamental tree uprooted. Small garden shed destroyed near Allentown.

Thunderstorm Wind, Fond du Lac

When
August 10, 6:15 PM CST to 6:25 PM CST
Where
Fond du Lac County, 0.5 mi W of Campbellsport
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
43.600, -88.290

Large tree limbs downed.

Thunderstorm Wind, Milwaukee

When
August 10, 6:18 PM CST to 6:35 PM CST
Where
Milwaukee County, 2.13 mi NNE of Milwaukee County Zoo to White Fish Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.060, -88.030

Reports of large trees uprooted and large tree limbs of 12 to 15 inches downed in the West Allis, Wauwatosa, and Whitefish Bay areas. Reports of downed power lines in the Whitefish Bay area as well.

Thunderstorm Wind, Sheboygan

When
August 10, 6:30 PM CST to 6:40 PM CST
Where
Sheboygan County, 2.13 mi NNE of Parnell
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.700, -88.090

Large tree limbs downed.

Thunderstorm Wind, Kenosha

When
August 10, 6:30 PM CST to 6:40 PM CST
Where
Kenosha County, 2.81 mi N of Downtown Kenosha
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
42.620, -87.840

Large tree uprooted near Kenosha.

Thunderstorm Wind, Ozaukee

When
August 10, 6:40 PM CST to 6:50 PM CST
Where
Ozaukee County, Thiensville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Emergency Manager
Coordinates
43.230, -87.980

Sporadic downed power lines and old/dead trees downed across southern and eastern portions of Ozaukee County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970700, 970710, 970712, 970716, 970719, 970727, 970729, 970731, 970734, 970761, 970738, 970740, 970743, 970747.